Author Topic: Could anti-anxiety medication permanently cause gynecomastia?  (Read 3784 times)

Offline mg2892

  • Posting Member
  • *
  • Posts: 5
I believe I have gynecomastia, and I'm trying to think of what the cause might be.  I used to take anti-anxiety meds about 3 years ago.  Would those still be affecting me now? Or would they have been temporary?

I'm also wondering about alternatives to surgery.  Surgery seems to be a popular choice in this community, but isn't there something you can take? Something to raise testosterone for instance? I've seen ads for stuff, but I have no way of knowing if it's legit.

Thanks in advance.

- Mark

Offline gyneco_1001

  • Bronze Member
  • **
  • Posts: 80
There are numerous potential causes for gyno... the most common one happens to be your body's estrogen level during puberty... some meds have been known to cause it as well (usually medication that cause hormonal fluctuations and anti-anxiety pills could very well be one of them however it is difficult to tell definitively)... there is no documented "cure" for it except for surgery unless what you have is pseudo-gynecomastia, where simple weight loss could do the trick and in very rare cases some of those products that you came across have been shown to help (but the consensus is that 99% of the time it doesn't do anything).... otherwise if your chest area has remained stable in size for at least a year, you can be sure that surgery is the only way to "fix" it. Hope this helps.

Offline Raider Fan

  • Gold Member
  • ****
  • Posts: 364
I don't believe the anxiety medicine had anything to do with your gyne, and it certainly wouldn't be causing it 3 years later. 

You only take testosterone if you need to take it.  It has side effects even if you DO need to take it, much less if you don't need to take it.  Ironically, taking it is more likely to CAUSE gynecomastia, not help it.  What DOES seem to help gyne are anti-estrogen meds (like Tamoxifen), but it is typically only helpful when the gland is actively growing.  It has not been found to be beneficial after gynecomastia become stable. 

Also, if there is a medical reason for your gyne, getting that problem corrected can improve your gyne, but that is typically not the case.  Most gyne is simply caused by the body's delicate balance in hormone levels.  Gyne can be initiated when the balance of these hormones is off even slightly.

All the ads for helping gyne are a waste of time.  Don't fall for them. 

Gyne usually goes away in adolescent boys.  If it doesn't, and it's bothersome and noticeable, surgery is the only thing that will correct it.  Many men have, gyne but some are more severe than others.  If it's not that bad, most men simply choose to live with it.  It's all a matter of how bothersome it is to the individual.  If it's adversely affecting your life, that's when you need to deal with it. 

Offline Dr. Cruise

  • Supporting Doctors
  • Gold Member
  • **
  • Posts: 283
  • Dr. Cruise
    • http://lagynecomastia.org/
The cause of your gynecomastia is unlikely the result of medication you took three years ago. Taking testosterone is not a good idea to treat gynecomastia, in fact it may actually cause gynecomastia. The reason for this is that testosterone may convert to estrogen within your body. This elevated estrogen level may cause gynecomastia. Beware of "snake oil potions" that claim to get rid of the problem. There is currently no medication that will get rid of existing gyne. The people who sell these products pray on desperate men seeking a non-surgical solution.
Dr. Cruise
Board Certified Plastic Surgeon
2081 San Joaquin Hills Road
Newport Beach, CA 92660
949-644-4808
Before and After Pictures
Types of Gynecomastia


 

SMFPacks CMS 1.0.3 © 2024